PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 September 8; 335(7618): 467.
PMCID: PMC1971151

Agency warns about dosing error for amphotericin after patients with cancer die

Two patients died in an oncology ward at Birmingham Heartlands Hospital in July after being treated with the wrong formulation of injectable amphotericin—a drug to treat fungal infections.

This National Patient Safety Agency (NPSA) has issued a warning over the use of the drug, but without disclosing where the two deaths referred to in its announcement had taken place. When questioned, the NPSA and the hospital confirmed that the deaths had taken place within hours of each other on 20 July (BMJ 2007;335:274 doi: 10.1136/bmj.39300.394005.DB).

Balgit Singh Sunner, aged 36, and Paul Richards, aged 35, were given the wrong dose of the drug. Amphotericin is available under several names and in different formulations—lipid and non-lipid—which have different recommended doses.

Confusion between the formulations can lead to a dose that is too high or too low, the agency said, leading either to inadequate treatment or a fatal outcome. It said that there had been 53 incidents involving the drug between January 2004 and July this year. Seven resulted in “low harm” to patients, one resulted in moderate harm, and 43 in no harm, it said.

Mark Goldman, chief executive of Heartlands Hospital, said, “A detailed investigation into the clinical care given to both patients has now been completed, the findings of which will be presented to the families in the next few weeks.

“However, we can confirm that the drug involved was amphotericin and we have been collaborating with the NPSA on its rapid response alert.”

Mr Sunner and Mr Richards died after being prescribed the non-lipid formulation of amphotericin, known as AmBisome, but being treated with Fungizone, the lipid formulation, in error.

Phil Barnes, a solicitor representing the Richards family, said that they were considering legal action against the hospital on grounds of negligence. “Mr Richards has left a wife and three children, and the family is struggling to come to terms with their loss,” he said. “They are now waiting to see the results of the hospital's investigation.”

Karol Sikora, a leading cancer specialist, was critical of the time it took the agency to issue its warning: “What I find bizarre is how slow this has been to get out,” he said. “Now we are told of near misses as well, but the official statement does not refer to the Birmingham incident.

“The NPSA is not behaving in the way it advises—transparency, openness, and immediate transfer of information to the public domain. After all an error was made with disastrous consequences and there will probably be legal action. But the urgent need is to stop it happening again.”


Articles from The BMJ are provided here courtesy of BMJ Publishing Group